[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
September 2014

Chronic Lymphedema in Renal Transplant Recipients Under Immunosuppression With SirolimusPresentation of 2 Cases

Author Affiliations
  • 1Department of Dermatology, Hospital Clínic de Barcelona, Universitat de Barcelona, Barcelona, Spain
  • 2Kidney Transplant Unit, Department of Nephrology, Hospital Clínic de Barcelona, Universitat de Barcelona, Barcelona, Spain
JAMA Dermatol. 2014;150(9):1023-1024. doi:10.1001/jamadermatol.2014.158
Report of Cases
Patient 1

A man in his 40s developed chronic renal failure secondary to glomerulonephritis and required renal transplantation. Thirteen years later, he required retransplantation. His medical history was relevant for hypertension, dyslipidemia, and severe ischemic heart disease. His immunosuppressive therapy included prednisone, mycophenolate mofetil, and sirolimus. Eight years after his first transplantation, but only a few months after he began sirolimus treatment, he developed left upper extremity lymphedema on the same arm as the arteriovenous fistula (AVF) used for dialysis. The lymphedema was still present at last follow-up (Figure). Complementary studies such as Doppler ultrasonography and magnetic resonance angiography showed normal findings, and the lymphedema could not be attributed to any cause other than sirolimus. The AVF was tied off; sirolimus treatment was discontinued; and he began acupressure treatment (an alternative medicine technique based on the application of physical pressure is to trigger points) with some improvement of lymphedema.

Figure.
Left Lower Arm Lymphedema
Left Lower Arm Lymphedema

Lymphedema in patient 1 developed a few months after sirolimus treatment was begun.

Patient 2

A woman in her 40s developed chronic renal failure secondary to polycystic renal disease and required renal transplantation. Her medical history was relevant for hypertension, hiatal hernia, and temporal lobe epilepsy. Her immunosuppressive therapy included prednisone, mycophenolate mofetil, and tacrolimus. This treatment regimen was changed to prednisone and sirolimus when she developed polyomavirus nephritis a year after transplantation. One year after sirolimus was added to her regimen, she developed chronic lymphedema in her right breast and forearm, the same side of her body as her former AVF. No axillary lymph nodes were found. Mammography, magnetic resonance imaging, skin biopsies of the breast, Doppler ultrasonography, and tumor markers assays were repeatedly performed, and all findings were normal. After malignancy was ruled out, her chronic lymphedema could not be attributed to any cause other than sirolimus. It did not improve during a follow-up of 5 years. Unfortunately, the patient died 8 years after transplantation due to primary central nervous system lymphoma.

Discussion

Adverse effects of mTOR (mammalian target of rapamycin) inhibitors include hyperlipidemia, thrombocytopenia, lymphocele, hernia, delayed wound healing, thrombotic microangiopathy, interstitial pneumonitis, angioedema, edema of the eyelids, and acneiform eruptions. Chronic lymphedema is very rare, and only a few cases have been described in the literature.13 To relate this adverse event to the drug, it is necessary to exclude other causes of lymphedema. Therefore a negative family history for lymphedema, no evidence of underlying neoplasm, and a temporal relationship between initiation of the drug and symptoms of edema (that can vary from a few months to years) may suggest this association.4 The anatomical correlation between lymphedema and the site of previous surgery (or the area of the AVF used for hemodialysis) may be explained because trauma to local lymphatics by previous surgery can cause failure of lymphangiogenesis as a part of wound healing. The mechanism by which sirolimus interferes with lymphatic drainage is unclear, but it has been postulated that use after surgery inhibits lymphangiogenesis, prevents lymphatic endothelial cell migration, and causes lymphatic endothelial cell proliferation. Interference with lymphatic integrity has also been hypothesized.5

In conclusion, we describe herein 2 renal transplant patients with chronic lymphedema attributable to sirolimus at the same area where the AVF for hemodialysis was located. Patients taking inhibitors of mTOR should be carefully monitored for this complication at an early stage, so that dose reduction or discontinuation of treatment might prevent an irreversible lymphedema.

Back to top
Article Information

Corresponding Author: José M. Mascaró Jr, MD, Department of Dermatology, Hospital Clínic de Barcelona, Calle Villarroel 170, 08036 Barcelona, Spain (jmmascaro_galy@ub.edu).

Published Online: June 4, 2014. doi:10.1001/jamadermatol.2014.158.

Conflict of Interest Disclosures: None reported.

References
1.
Desai  N, Heenan  S, Mortimer  PS.  Sirolimus-associated lymphoedema: eight new cases and a proposed mechanism. Br J Dermatol. 2009;160(6):1322-1326.
PubMedArticle
2.
Al-Otaibi  T, Ahamed  N, Nampoory  MR,  et al.  Lymphedema: an unusual complication of sirolimus therapy. Transplant Proc. 2007;39(4):1207-1210.
PubMedArticle
3.
Aboujaoude  W, Milgrom  ML, Govani  MV.  Lymphedema associated with sirolimus in renal transplant recipients. Transplantation. 2004;77(7):1094-1096.
PubMedArticle
4.
Romagnoli  J, Citterio  F, Nanni  G, Tondolo  V, Castagneto  M.  Severe limb lymphedema in sirolimus-treated patients. Transplant Proc. 2005;37(2):834-836.
PubMedArticle
5.
Huber  S, Bruns  CJ, Schmid  G,  et al.  Inhibition of the mammalian target of rapamycin impedes lymphangiogenesis. Kidney Int. 2007;71(8):771-777.
PubMedArticle
×